Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 38, NWS Memphis, TN

October 21, 2019Shelby County, Tennessee

NWS Memphis, TN issued this tornado warning at Oct 21, 2019, 6:40 AM CDT for Shelby County, Tennessee. It was in force for 20 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2019, 6:40 AM CDT (11:40 UTC)
Expired
Oct 21, 2019, 7:00 AM CDT
In force
20 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Shelby County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 6:45 AM CDTTSTM WND DMG2 W Germantown, TNPOWER LINES AND A TREE DOWN ON RESIDENCE IN WEST GERMANTOWN JUST WEST OF THE INTERSECTION OF GERMANTOWN ROAD AND POPLAR PIKE.
Oct 21, 6:45 AM CDTTSTM WND DMG2 W Germantown, TNTREE DOWN ON RESIDENCE IN WEST GERMANTOWN JUST WEST OF THE INTERSECTION OF GERMANTOWN ROAD AND POPLAR PIKE.
Oct 21, 6:48 AM CDTTSTM WND DMGGermantown, TNNUMEROUS TREES DAMAGED FROM FARMINGTON ROAD THROUGH EXETER ROAD THROUGH CORBIN STREET.
Oct 21, 6:48 AM CDTTSTM WND DMGGermantown, TNNUMEROUS TREES DAMAGED FROM SOUTH OF FARMINGTON ROAD THROUGH EXETER ROAD THROUGH CORBIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

023 
WFUS54 KMEG 211140
TORMEG
TNC157-211200-
/O.NEW.KMEG.TO.W.0038.191021T1140Z-191021T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
640 AM CDT Mon Oct 21 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Shelby County in western Tennessee...

* Until 700 AM CDT.
    
* At 639 AM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Southeast Memphis, or 7 miles
  west of Germantown, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Collierville, Germantown, Cordova, Memphis, Arlington, Southeast
  Memphis, Eads, Lenow, Fisherville, Parkway Village and White
  Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3503 8997 3510 8997 3523 8965 3506 8965
TIME...MOT...LOC 1139Z 248DEG 45KT 3507 8992 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ
1 follow-up statement
074 
WWUS54 KMEG 211147
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
647 AM CDT Mon Oct 21 2019

TNC157-211200-
/O.CON.KMEG.TO.W.0038.000000T0000Z-191021T1200Z/
Shelby TN-
647 AM CDT Mon Oct 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
SOUTHEASTERN SHELBY COUNTY...
    
At 646 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Germantown, moving east at 50
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Collierville, Germantown, Cordova, Memphis, Eads, Lenow and
Fisherville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3506 8988 3511 8988 3523 8965 3506 8965
TIME...MOT...LOC 1146Z 248DEG 45KT 3510 8982 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 21, 3:35 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 21, 3:35 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
335 AM CDT Mon Oct 21 2019

.DISCUSSION...

Showers and thunderstorms ahead of an approaching cold front are
beginning to push into the Mid-South at this time. Best
instability is across Eastern Arkansas as higher dewpoints (lower
70s) are surging up the Mississippi Delta. Could see an uptick in
storm strength as the convection pushes into this area. All models
show the convection weakening as it moves east of the Mississippi
River between 12-15Z.

This afternoon, models are not showing much in the way of
redevelopment across the area. Expect lingering showers with
embedded thunderstorms occurring across areas of West Tennessee
near the Tennessee River and Northeast Mississippi through the
early evening hours.

High pressure will settle over the Mid-South for the middle of the
week. Expect dry conditions with seasonable temperatures.

Models still have major differences in solutions for the end of
the week into next weekend thus leading to low confidence in
forecast. The ECMWF and Canadian continue to show an upper level
low pressure system developing. Although, tonight's run shows the
upper low developing further to the southwest near El Paso, Texas.
As a result, the upper low would be a little later in timing on
its arrival near the Mid-South thus instead of rain occurring
during a Friday-Saturday time frame, it may be more of a
Saturday-Sunday time frame. Meanwhile, the GFS continues to not
show an upper low developing and swings a cold front through the
area Thursday Night into Friday which would bring rain chances to
the area. The model then shows high pressure settling over the
region for the weekend which would bring dry conditions. For now,
will continue with small POPS from Thursday Night through the
weekend until there is some better model agreement.

KRM

&&

.AVIATION...

/06z TAFs/

Dynamic conditions over the next 24-30 hours will bring showers
and thunderstorms, LLWS, strong gradient winds and a wind shift to
the Mid-South as a cold front moves across the area. LLWS may
exceed 45kt around 07-09Z at JBR, MKL and MEM before the front
moves through the area. A line of showers and thunderstorms
associated with the front will start to move into JBR by 12-13Z,
MEM by 11-14Z, MKL 13-15Z and TUP 14-17Z. Brief IFR or LIFR vsby
due to heavy rain is likely along with gusty wind in association
with thunderstorms. Wind gusts should start to taper off around
23Z Monday at JBR, MEM and MKL.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 21, 3:52 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Mon Oct 21 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
352 AM CDT Mon Oct 21 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms will occur across the Mid-South today.
Damaging winds will be the main threat from the storms. Although,
can't rule out an isolated tornado occurring this morning. In
addition, locally heavy rainfall could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Oct 21, 3:48 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
348 AM CDT Mon Oct 21 2019

ARZ009-018-210930-
Greene AR-Clay AR-
348 AM CDT Mon Oct 21 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 AM CDT
FOR...

Greene County in eastern Arkansas...
Clay County in eastern Arkansas...

At 348 AM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from near Pocahontas to Fontaine.
Movement was northeast at 60 mph.

People in Greene and Clay Counties should monitor this storm closely.

LAT...LON 3650 9029 3608 9032 3600 9037 3596 9061
      3597 9085 3598 9084 3599 9086 3608 9082
      3611 9077 3615 9075 3616 9081 3629 9081
      3630 9079 3628 9078 3628 9075 3641 9075
      3643 9078 3649 9077 3650 9078
TIME...MOT...LOC 0848Z 243DEG 51KT 3627 9103 3603 9082
Special weather statement, Oct 21, 5:01 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 AM CDT Mon Oct 21 2019

ARZ009-MOZ113-115-TNZ001-019-211030-
Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Dyer TN-
501 AM CDT Mon Oct 21 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southwestern Lake County in western Tennessee...
Northwestern Dyer County in western Tennessee...

At 500 AM CDT...a line of strong thunderstorms producing winds in
excess of 30 mph was located along a line extending from near
Holcomb to near Gosnell. Movement was east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Clay...Pemiscot...southeastern Dunklin...
southwestern Lake and northwestern Dyer Counties should monitor this
storm closely.

LAT...LON 3640 8997 3639 8997 3639 8975 3643 8973
      3640 8967 3641 8960 3601 8952 3600 9004
      3636 9022 3645 8996
TIME...MOT...LOC 1000Z 263DEG 42KT 3633 9004 3602 8993
Local storm report, Oct 21, 5:42 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     MONETTE                 35.89N  90.34W
10/21/2019                   CRAIGHEAD          AR   PUBLIC

            TREE DOWN IN MONETTE.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:26 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton49 min
Oct 21, 5:44 AM CDTSevere Thunderstorm WarningMEGTipton46 min
Oct 21, 5:56 AM CDTSevere Thunderstorm WarningMEGShelby49 min
Oct 21, 6:13 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Shelby, Tipton47 min
Oct 21, 6:20 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby40 min
Oct 21, 6:23 AM CDTTornado WarningMEGLauderdale, Tipton25 min
Oct 21, 6:26 AM CDTTornado WarningMEGShelby, Tipton34 min
Oct 21, 6:26 AM CDTTornado WarningMEGLauderdale, Tipton25 min
Oct 21, 7:00 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 3 more45 min
Oct 21, 7:01 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Lauderdale, Madison, Shelby and 1 more44 min
Oct 21, 7:09 AM CDTTornado WarningMEGFayette, Hardeman14 min
Oct 21, 7:55 AM CDTSpecial Weather StatementMEGBenton, Carroll, Gibson, Henry, Weakley50 min

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.